Risk of Adverse Events Common For Hospitalized Patients Using Antibiotics
The most common 30-day adverse events were gastrointestinal (42%), renal (24%), and hematologic abnormalities (15%).
Antibiotic-associated adverse drug events are common among hospitalized patients, many of which could be avoidable with more judicious use of antibiotics, according to data published in JAMA Internal Medicine.
Pranita D Tamma, MD, MHS, from the Division of Pediatric Infectious Diseases, Department of Pediatrics at Johns Hopkins University School of Medicine in Baltimore, and colleagues conducted a retrospective cohort study including 1488 adult inpatients admitted to general medicine wards at Johns Hopkins Hospital.
The researchers examined the participants' medical records for 30 days after antibiotic initiation. They assessed the development of antibiotic-associated adverse events, including gastrointestinal dermatologic, musculoskeletal, hematologic, hepatobiliary, renal, cardiac, and neurologic events. They also examined medical records for 90 days for the development of Clostridium difficile infection or incident multidrug-resistant organism infection.
The results showed that 20% of patients experienced at least 1 antibiotic-associated adverse drug event. The researchers also found that 20% of non-clinically indicated antibiotic regimens were associated with adverse events, which included 7 cases of C difficile.
The investigators note that every additional 10 days of antibiotic therapy increased the risk of an adverse event by 3%. The most common 30-day adverse events were gastrointestinal (42%), renal (24%), and hematologic abnormalities (15%).
“The frequency of antibiotic-associated ADEs [adverse drug events] may not be recognized by clinicians because ADEs have varied manifestations, clinicians may be unaware of the risks associated with specific antibiotic agents, or because they may occur after patients are discharged from the hospital,” the study authors stated.
“Our findings provide quantitative data about the risk of ADEs that clinicians should consider when weighing decisions to initiate or discontinue antibiotic therapy and lend further credence to the importance of antibiotic stewardship to optimize patient safety,” they concluded.
- Tamma PD, Avdic E, Li DX, Dzintars K, Cosgrove SE. Association of adverse events with antibiotic use in hospitalized patients. JAMA Intern Med. 2017 Jun 12. doi:10.1001/jamainternmed.2017.1938